"No sex please, I'm on antidepressants!"
Jun 10, 2015
Many people erroneously believe that being treated for depression means sacrificing a normal sex life. It is true that some antidepressants could impair libido and orgasmic phase of sexual activity. There are ways however to manage this side effect. Some points to consider to address this problem:
- Staying on the lowest effective dose of antidepressants especially the more serotoninergic ones.
- Augmenting the therapy with the addition of an agent that boosts dopamine levels
- Considering mini drug holidays for a day or two per week
- Switching to antidepressants with low or no serotonin reuptake inhibition properties.
- Allowing adequate time to adjust to each dose escalation.
ALL THESE POINTS NEED TO BE CONSIDERED IN CONSULTATION WITH OF YOUR DOCTOR. My point is that just because you are treated for your depression you don't have to give up a normal and satisfying sexual life. In fact most people have increased interest in sexual activity as their depression symptoms resolve.